Alert archive / Indiana / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 101, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jun 21, 2006, 3:33 AM EDT for Grant County, Indiana. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2006, 3:33 AM EDT (07:33 UTC)
- Expired
- Jun 21, 2006, 4:30 AM EDT
- In force
- 57 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Grant County, IN
The radar
The Northern Indiana radar (KIWX), 95 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 3:59 AM EDT | TSTM WND DMG | Swayzee, IN | POWER LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 7.6 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1427 J/kg
- Mixed-layer CIN
- -275 J/kg
- Mixed-layer LCL
- 1636 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 416 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 210735 SVRIWX INC053-210830- /O.NEW.KIWX.SV.W.0101.060621T0733Z-060621T0830Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 333 AM EDT WED JUN 21 2006 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRANT COUNTY IN CENTRAL INDIANA * UNTIL 430 AM EDT * AT 328 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS LOCATED 10 MILES WEST OF SWAYZEE...OR ABOUT 7 MILES EAST OF KOKOMO...AND MOVING EAST AT 25 MPH. * LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE... SWAYZEE... SWEETSER... FAIRMOUNT... MARION... JONESBORO AND GAS CITY... UPLAND... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4058 8587 4040 8587 4039 8544 4059 8545 $$
2 follow-up statements
000 WWUS53 KIWX 210804 SVSIWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 404 AM EDT WED JUN 21 2006 INC053-210830- /O.CON.KIWX.SV.W.0101.000000T0000Z-060621T0830Z/ GRANT IN- 404 AM EDT WED JUN 21 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM EDT FOR GRANT COUNTY... AT 358 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS LOCATED NEAR SWAYZEE...OR ABOUT 8 MILES WEST OF IN MARION...AND MOVING EAST AT 35 MPH. LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE... MARION...AND FAIRMOUNT... GAS CITY AND JONESBORO... UPLAND AND FOWLERTON... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4058 8587 4040 8587 4039 8544 4059 8545 $$
000 WWUS53 KIWX 210830 SVSIWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 429 AM EDT WED JUN 21 2006 INC053-210839- /O.EXP.KIWX.SV.W.0101.000000T0000Z-060621T0830Z/ GRANT IN- 429 AM EDT WED JUN 21 2006 ...THE SEVERE THUNDERSTORM WARNING FOR GRANT COUNTY EXPIRES AT 430 AM EDT... AT 429 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAD WEAKENED. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER THUNDERSTORMS WILL CONTINUE ACROSS SOUTHERN GRANT COUNTY THROUGH 5 AM EDT WITH HEAVY RAIN...FREQUENT LIGHTNING AND UP TO HALF INCH HAIL. IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4058 8587 4040 8587 4039 8544 4059 8545 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:03 AM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jun 21, 1:03 AM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 103 AM EDT WED JUN 21 2006 .AVIATION/UPDATE... ELEVATED CONV DVLPG IN EARNEST UPSTREAM ACRS WI W/SWWD EXTENT INTO NE MO ALG ERN PERIPHERY OF STEEP EML IN RESPONSE TO RAMPING LLJ BACK ACRS THE PLAINS. SE IA STORMS LOOK TO GO UPSCALE SHORTLY AS THEY CONT EWD AND ROOT INTO BTR LL MSTR W/EVENTUAL SVR HAIL THREAT MATERIALIZING BY 07Z. THUS CURRENT GRIDDED WX/POP BREAKOUT LOOKS IDEAL STILL FOR LTR THIS MORNING ACRS THE WEST HALF. PREV TAFS GOOD IN CONTEXT BUT WILL LIKELY HAVE TO BACKUP TS/CB MENTION GIVEN OBSVD DVLPMNT TAKING PLACE NOW. OTHERWISE BULK OF THE DAY (MID AM TO MID AFTN) LOOKS QUIET AS WARM FRONT MIXES NORTH INTO MI. POTENT SW TROUGH EVOLVING FM DVLPG NEB MCS ARRIVES INTO WRN LK MI THIS AFTN W/INTENSE CONVN DVLPMNT XPCD THEN AND CONTG INTO THIS EVE. && .PREV DISCUSSION... SHORT TERM... TONIGHT AND WEDNESDAY. FIRST FEATURE OF CONCERN LATE THIS AFTN WAS A MCV MOVING ACRS NRN IL ATTM. SHOWERS AND A FEW EMBEDDED THUNDERSTORMS WERE NOTED ON CHICAGO/S RADAR. THE CONVECTIVE VORT MAX IS FCST TO DRIFT SE INTO W CNTRL INDIANA THIS EVENING. AS SUCH...THE CONVECTIVE ACTIVITY IS EXPECTED TO MOVE IN THIS GENERALLY DIRECTION...ESPECIALLY WHERE AN ELEVATED INSTABILITY AXIS EXISTS ATTM FROM KANKAKEE TO LAFAYETTE...TO INDIANAPOLIS. HAVE GONE WITH 30 POPS NORTHWEST AND 40 POPS FAR SOUTHWEST TO ACCOUNT FOR THIS PCPN THREAT. OTHERWISE...A TANDEM OF S/WVS MOVING INTO S CNTRL CANADA AND THE NRN PLAINS WILL PROVIDE THE LARGE SCALE ASCENT NEEDED TO HELP CONVECTION DEVELOP ACRS THE CENTRAL PLAINS. THIS LARGE SCALE ASCENT WILL BE COUPLED WITH A MOIST LLJ AS SEEN AT 925 MB AND 850 MB. 12Z NAM-WRF INDICATES THAT CONVECTION WILL CONTINUE TO DEVELOP AND EXPAND ACRS SRN MN/WRN IOWA/ERN SD/ERN NEBRASKA LATE THIS AFTN AND EVENING. AS THE LLJ PIVOTS NORTHEAST INTO THE WRN GREAT LAKES AFTER MIDNIGHT...THE CONVECTION...WHICH SHOULD DEVELOP INTO A LINEAR TYPE MCS...WILL ALSO MOVE INTO OUR REGION. 12Z NAM-WRF 850 MB-300 MB THERMAL WIND SUGGESTS A MORE SOUTHEAST PROPAGATION THAN EAST. THUS...IT LOOKS LIKE THE WRN CWFA WILL HAVE THE BEST CHANCE LATE TONIGHT AND INTO WEDNESDAY MORNING...WITH LESSER CHANCES FARTHER EAST/NORTHEAST. CURRENTLY THE WRN TWO THIRDS OF THE FCST AREA IS PLACED IN A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TONIGHT WITH DAMAGING WIND AND POSSIBLY LARGE HAIL THE MAIN SEVERE WX THREATS. ON WEDNESDAY...A WARM FRONT WILL PUSH NORTHEAST ACRS THE REGION. HOW SOON THE WARM FRONT MOVES NORTHEAST WILL DEPEND ON ANY OUTFLOW BOUNDARIES REMAINING ACRS THE REGION...WHICH MAY HAMPER THE NORTHEAST PROGRESSION. ALSO...ONCE THE MCS DECAYS AND/OR MOVES ESE OF THE REGION...HOW SOON THE DEBRIS CLOUDS THIN WILL DICTATE HOW WARM AND HOW UNSTABLE TOMORROW AFTERNOON WILL BE. NAM-WRF IS FCSTING 850 MB TEMPS INTO THE +19 C TO +21 C RANGE ACRS THE REGION...GOOD ENOUGH FOR LOWER 90S FOR HIGHS IF FULL MIXING CAN BE REALIZED THROUGH 850 MB. WITH THE CLOUD UNCERTAINTY ATTM...HAVE KEPT TEMPS A LITTLE CONSERVATIVE...RANGING FROM THE MID 80S NORTHEAST TO AROUND 90 ACRS THE SOUTHWEST. WITH THESE TEMPS AND DEWPOINTS APCHING 70 DEGREES...SBCAPES WILL APCH 2500 TO 3000 J/KG...WHICH IS IN THE MODERATE TO EXTREME INSTABILITY CATEGORY. THIS UNSTABLE AIR WILL INTERACT WITH A COLD FRONT AND AN APCHING S/WV FROM THE WEST LATE IN THE AFTERNOON...SETTING THE STAGE FOR POTENTIAL SEVERE WEATHER. WILL MAINTAIN 50 POPS ALL LOCATIONS FOR THE AFTN HOURS...ALTHOUGH THERE WILL LIKELY BE A RESPITE IN THE PCPN BETWEEN THE MORNING MCS AND THE LATE AFTN/EARLY EVENING CONVECTION. LONG TERM... WEDNESDAY NIGHT THROUGH TUESDAY...A FRONT ALONG WITH NUMEROUS OUTFLOW BOUNDARIES FROM EARLIER/ONGOING CONVECTION SHOULD BE PRESENT AT THE BEGINNING OF THE PERIOD. THE GFS CONTINUES TO INDICATE VERY LARGE CAPES AS IN PREVIOUS RUNS. HOWEVER...THE WRF WAS NOT AS ROBUST...BUT PROBABLY MORE ACCURATE...WITH CAPES UNDER 3000 J/KG. HAVE INCREASED STORM CHANCES WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...TO MAINLY 40 TO 50 PERCENT. THE FRONT SHOULD BE IN THE AREA THURSDAY...AND WITH DAYTIME HEATING...CONDITIONS SHOULD BECOME VERY UNSTABLE AS MOISTURE POOLS JUST SOUTH OF THE FRONT THURSDAY AFTERNOON. SEVERE WEATHER CHANCES AGAIN THURSDAY GIVEN VERY UNSTABLE CONDITIONS SOUTH OF THE FRONT. STILL COULD BE SOME LINGERING SHOWERS FRIDAY AS A WEAK WAVE MOVES SOUTH OF THE AREA...BUT FOR THIS PACKAGE KEPT THE GRIDS/FCST DRY FRIDAY THROUGH EARLY NEXT WEEK. SFC HIGH PRESSURE SHOULD BUILD INTO THE AREA WITH A COOL NE FLOW AS ADVERTISED THE LAST FEW DAYS. 00Z MEX TEMPERATURES IN THE MID TO UPPER 70S APPEAR ON TRACK. THE CANADIAN ENSEMBLES SHOW REASONABLE CONFIDENCE FOR A COOLER PATTERN THIS WEEKEND. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && AVIATION/UPDATE...HOLSTEN SHORT TERM...HICKMAN LONG TERM...SKIPPER
Hazardous weather outlook, Jun 20, 4:58 AM EDT, 22 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 458 AM EDT TUE JUN 20 2006 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-210900- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 358 AM CDT TUE JUN 20 2006 /458 AM EDT TUE JUN 20 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT A COMPLEX OF SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS IOWA INTO SOUTHERN MINNESOTA THIS AFTERNOON AND THEN PROPAGATE RAPIDLY EASTWARD OVERNIGHT INTO THE SOUTHERN GREAT LAKES WITH A PRIMARY RISK FOR DAMAGING WINDS AND TO A LESSOR EXTENT LARGE HAIL. THE GREATEST RISK AT THIS TIME APPEARS TO BE ALONG AND NORTH OF HIGHWAY 24 AND WEST OF INTERSTATE 69 AFTER 1 AM EDT TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLOW MOVING COLD FRONT WILL APPROACH THE WESTERN LOWER GREAT LAKES REGION WEDNESDAY AND THURSDAY SPREADING THUNDERSTORMS ACROSS THE AREA. SOME OF THESE STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. NORTHERN INDIANA...SOUTHERN MICHIGAN AND NORTHWEST OHIO ARE UNDER A MODERATE RISK FOR SEVERE WEATHER WEDNESDAY...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS EXPECTED THURSDAY IN ADVANCE OF THAT SLOW MOVING COLD FRONT. AGAIN THE GREATEST THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION BE NEEDED TONIGHT AND ON WEDNESDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX LMZ043-046-061-210900- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE- 458 AM EDT TUE JUN 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT A COMPLEX OF SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS IOWA INTO SOUTHERN MINNESOTA THIS AFTERNOON AND THEN PROPAGATE RAPIDLY EASTWARD OVERNIGHT OVER LAKE MICHIGAN WITH A PRIMARY RISK FOR DAMAGING WINDS AND TO A LESSOR EXTENT LARGE HAIL. EXPECT STRONG WINDS AND HIGHER WAVE IN AND NEAR THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS AN INCREASE RISK OF RIP CURRENT DEVELOPMENT ON WEDNESDAY AND THURSDAY WITH THE MOVEMENT OF A SQUALL LINES ACROSS LAKE MICHIGAN ON BOTH DAYS. WINDS AND WAVES WILL BE SIGNIFICANTLY HIGHER IN AND NEAR THUNDERSTORMS. THUNDERSTORMS WILL CONTINUE ACROSS SOUTHERN LAKE MICHIGAN THROUGH FRIDAY MORNING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 2:00 AM EDT | Severe Thunderstorm Warning | IWX | Huntington, Wabash | 33 min |
| Jun 21, 5:15 PM EDT | Severe Thunderstorm Warning | IWX | Marshall, Saint Joseph | 30 min |
| Jun 21, 5:34 PM EDT | Severe Thunderstorm Warning | IWX | Huntington, Wabash | 56 min |
| Jun 21, 5:38 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko | 31 min |
| Jun 21, 6:13 PM EDT | Special Marine Warning | IWX | 62 min | |
| Jun 21, 6:18 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Wells | 57 min |
| Jun 21, 6:29 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte | 61 min |
| Jun 21, 6:37 PM EDT | Severe Thunderstorm Warning | IWX | DeKalb, Steuben | 38 min |
| Jun 21, 7:00 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph | 60 min |
| Jun 21, 7:14 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart | 61 min |
| Jun 21, 7:23 PM EDT | Severe Thunderstorm Warning | IWX | LaGrange | 67 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.